Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 142, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Sep 30, 1998, 2:44 PM MDT for Rio Grande County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 30, 1998, 2:44 PM MDT (20:44 UTC)
- Expired
- Sep 30, 1998, 3:45 PM MDT
- In force
- 61 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Rio Grande County, CO
The radar
The Pueblo radar (KPUX), 216 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 30, 3:20 PM MDT | Hail 1.5 | Del Norte, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.7 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 1586 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 302041 SVRPUB COC105-302145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 244 PM MDT WED SEP 30 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN RIO GRANDE COUNTY IN SOUTHERN COLORADO * UNTIL 345 PM MDT * AT 240 PM MDT...RADAR SHOWED A SEVERE STORM 2 MILES WEST OF DEL NORTE MOVING EAST AT 10 MPH. SOME LOCATIONS AFFECTED WILL BE HIGHWAY 160 FROM DEL NORTE TO 5 MILES WEST OF DEL NORTE THROUGH 300 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. PE/KT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:05 PM MDT, 39 minutes earlier.
Area forecast discussion, Sep 30, 2:05 PM MDT, 39 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 205 PM MDT WED SEP 30 1998 THE FORECAST CHALLENGES ABOUND TONIGHT...COVERING EVERYTHING FROM CONVECTIVE PRECIP THIS EVENING WITH POSSIBLE SEVERE WEATHER IN S CNTRL CO...TO WIDESPREAD STRATIFORM PRECIP ON THE PLAINS AND E SLOPES...TO SNOW LEVELS IN THE MOUNTAINS. THE LEADING EDGE OF THE COOLER AIR HAS MADE IT THROUGH ALL OF SE CO AS OF 2000 UTC...BUT NOT BEFORE SOME GOOD SURFACE HEATING THIS MORNING. THUS...A FEW THUNDERSTORMS HAVE POPPED UP ALONG THE RATON RIDGE. IN S CNTRL CO...THE CONVECTIVE TEMP SHOULD BE REACHED BY MIDAFTERNOON...AND WITH GOOD WIND SHEAR (THE 1800 UTC AZTEC PROFILER SHOWS 20040KT AT 400 MB) AND CAPE AROUND 1000 J/KG...THERE COULD BE A FEW SEVERE STORMS LATE THIS AFTN AND EVE. THE MODELS ARE SIMILAR ON THE MOVEMENT OF THE WRN U.S. UPPER LOW...AND NOW LIFT IT SLOWLY E NE THROUGH 1200 UTC THU. THIS KEEPS SW FLOW OVER CO THROUGH TONIGHT...WITH ANTICYCLONIC UPSLOPE CONTINUING ON THE PLAINS. COOL ADVECTION CONTINUES ON THE PLAINS TONIGHT...AND WILL EVENTUALLY SATURATE THE ATMOSPHERE FROM AROUND MOUNTAIN TOP LEVEL DOWN...RESULTING IN STRATIFORM PRECIP WITH SOME EMBEDDED CONVECTIVE PRECIP THIS EVENING. AS THE UPPER LO APPROACHES...SOME WEAK ISENTROPIC UPGLIDE SHOULD AID PRECIPITATION ON THE PLAINS...MAINLY AFTER 0600 UTC THU. THERMAL PROFILES SUGGEST THE SNOW LEVEL DROPPING TO AROUND 11 KFT IN THE MOUNTAINS TONIGHT...ALTHOUGH IT COULD BE LOCALLY LOWER DUE TO THERMODYNAMIC EFFECTS. HPC'S QPF FORECAST VALID 1200 UTC THU. LOOKS REASONABLE FOR THIS WEATHER SCENARIO. I HAVE NO MAJOR DISAGREEMENTS WITH FWC GUIDANCE TONIGHT. HAYNES
In the hours before
Special weather statement, Sep 30, 12:00 PM MDT, 2 hours 44 minutes before
COZ060>081-010600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1200 PM MDT WED SEP 30 1998 ...BIG CHANGE HEADED OUR WAY... THE WEATHER OVER SOUTHERN COLORADO WILL TAKE A STRONG TURN TOWARD FALL LATER TODAY. A CANADIAN COLD FRONT IS PUSHING SOUTH THROUGH THE PLAINS OF EASTERN COLORADO THIS AFTERNOON...ACCOMPANIED BY COOLER AIR AND GUSTY WINDS. A FEW THUNDERSTORMS WILL BE POSSIBLE ON THE PLAINS THIS AFTERNOON AND PRECIPITATION WILL EVENTUALLY TURN TO STEADY RAIN THIS EVENING AND OVERNIGHT. SIGNIFICANT RAIN MAY FALL OVER MUCH OF THE SOUTHEAST PLAINS OF COLORADO BY THURSDAY MORNING...WITH ADDITIONAL RAINFALL EXPECTED DURING THE DAY THURSDAY. MANY AREAS COULD SEE FROM 1/2 TO 1 INCH OF RAIN BY THURSDAY MORNING WITH AN ADDITIONAL 1/2 INCH OR MORE BY FRIDAY MORNING. BEFORE THE MORE WIDESPREAD PRECIPITATION BEGINS OVER SOUTHERN COLORADO TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON. A FEW SEVERE STORMS WILL BE POSSIBLE IN THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS...AS WELL AS THE SAN LUIS VALLEY. THE MAIN THREAT WILL BE LARGE HAIL AND STRONG WINDS. ELSEWHERE...THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT A FEW STRONG STORMS ARE POSSIBLE ON THE PLAINS... ESPECIALLY ALONG THE RATON RIDGE. HOWEVER...SPOTTER ACTIVATION SHOULD NOT BE NECESSARY. IN ADDITION TO THE RAIN...THIS FIRST MAJOR COLD FRONT OF THE FALL SEASON WILL BRING MUCH COOLER AIR TO SOUTHERN COLORADO. HIGH TEMPERATURES THURSDAY WILL BE 15 TO 20 DEGREES COOLER THAN THOSE TODAY WITH SOME WARMING EXPECTED FRIDAY. ALTHOUGH SNOW LEVELS IN THE MOUNTAINS WILL INITIALLY BE ABOVE 11000 FEET TONIGHT...THEY WILL DROP THROUGH THE DAY THURSDAY...LOWERING TO AROUND 10000 FEET BY NIGHTFALL. STAY TUNED TO NOAA WEATHER RADIO...THE WEATHER CHANNEL OR YOUR FAVORITE MEDIA OUTLETS FOR THE LATEST ON THIS EARLY FALL STORM. HAYNES
Special weather statement, Sep 30, 12:00 PM MDT, 2 hours 44 minutes before
COZ060>081-010600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1200 PM MDT WED SEP 30 1998 ...BIG CHANGE HEADED OUR WAY... THE WEATHER OVER SOUTHERN COLORADO WILL TAKE A STRONG TURN TOWARD FALL LATER TODAY. A CANADIAN COLD FRONT IS PUSHING SOUTH THROUGH THE PLAINS OF EASTERN COLORADO THIS AFTERNOON...ACCOMPANIED BY COOLER AIR AND GUSTY WINDS. A FEW THUNDERSTORMS WILL BE POSSIBLE ON THE PLAINS THIS AFTERNOON AND PRECIPITATION WILL EVENTUALLY TURN TO STEADY RAIN THIS EVENING AND OVERNIGHT. SIGNIFICANT RAIN MAY FALL OVER MUCH OF THE SOUTHEAST PLAINS OF COLORADO BY THURSDAY MORNING...WITH ADDITIONAL RAINFALL EXPECTED DURING THE DAY THURSDAY. MANY AREAS COULD SEE FROM 1/2 TO 1 INCH OF RAIN BY THURSDAY MORNING WITH AN ADDITIONAL 1/2 INCH OR MORE BY FRIDAY MORNING. BEFORE THE MORE WIDESPREAD PRECIPITATION BEGINS OVER SOUTHERN COLORADO TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON. A FEW SEVERE STORMS WILL BE POSSIBLE IN THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS...AS WELL AS THE SAN LUIS VALLEY. THE MAIN THREAT WILL BE LARGE HAIL AND STRONG WINDS. ELSEWHERE...THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT A FEW STRONG STORMS ARE POSSIBLE ON THE PLAINS... ESPECIALLY ALONG THE RATON RIDGE. HOWEVER...SPOTTER ACTIVATION SHOULD NOT BE NECESSARY. IN ADDITION TO THE RAIN...THIS FIRST MAJOR COLD FRONT OF THE FALL SEASON WILL BRING MUCH COOLER AIR TO SOUTHERN COLORADO. HIGH TEMPERATURES THURSDAY WILL BE 15 TO 20 DEGREES COOLER THAN THOSE TODAY WITH SOME WARMING EXPECTED FRIDAY. ALTHOUGH SNOW LEVELS IN THE MOUNTAINS WILL INITIALLY BE ABOVE 11000 FEET TONIGHT...THEY WILL DROP THROUGH THE DAY THURSDAY...LOWERING TO AROUND 10000 FEET BY NIGHTFALL. STAY TUNED TO NOAA WEATHER RADIO...THE WEATHER CHANNEL OR YOUR FAVORITE MEDIA OUTLETS FOR THE LATEST ON THIS EARLY FALL STORM. HAYNES
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 3:13 PM MDT | Severe Thunderstorm Warning | PUB | Saguache | 62 min |
| Sep 30, 4:18 PM MDT | Severe Thunderstorm Warning | PUB | Saguache | 92 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.